Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 34, NWS Austin/San Antonio, TX

May 24, 2010Edwards County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 24, 2010, 9:43 PM CDT for Edwards County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2010, 9:43 PM CDT (02:43 UTC)
Expired
May 25, 2010, 12:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 110 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2797 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WGUS54 KEWX 250243
FFWEWX
TXC137-250545-
/O.NEW.KEWX.FF.W.0034.100525T0243Z-100525T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
943 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN EDWARDS COUNTY...

* UNTIL 1245 AM CDT.

* AT 936 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE       
  DETERMINED THAT THUNDERSTORMS PRODUCING VERY HEAVY RAIN WITH       
  AMOUNTS BETWEEN THREE AND FIVE INCHES OVER NORTHERN EDWARDS COUNTY 
  WILL PRODUCE FLASH FLOODING OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY RURAL AREAS OF THE INDICATED COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3029 9998 3029 9988 3028 9988 3011 9995
      3010 10043 3030 10042 3030 9999

$$
1 follow-up statement
300 
WGUS74 KEWX 250314
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1014 PM CDT MON MAY 24 2010

TXC137-250545-
/O.CON.KEWX.FF.W.0034.000000T0000Z-100525T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDWARDS TX-
1014 PM CDT MON MAY 24 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHEASTERN EDWARDS COUNTY...

AT 1006 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER FAR NORTHERN 
EDWARDS COUNTY...ROUGHLY 10 TO 15 MILES NORTH OF ROCKSPRINGS. 
RAINFALL AMOUNTS FROM 4 TO 6 INCHES WITH THIS STORM WILL PRODUCE 
FLASH FLOODING BETWEEN HIGHWAYS 55 AND 377 NORTH OF ROCKSPRINGS 
ALONG THE SOUTH FORK OF THE LLANO RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SOUTH LLANO RIVER...PAINT CREEK...CONTRARY CREEK...WEST NUECES
RIVER...SOUTH LLANO RIVER...DEER CREEK...SALINA CREEK AND BOWIE 
CREEK. INTERESTS ALONG THE SOUTH FORK OF THE LLANO RIVER SHOULD TAKE 
ACTION TO PROTECT LIFE AND PROPERTY NOW. MOVE TO HIGHER GROUND!

&&

LAT...LON 3029 9998 3029 9988 3028 9988 3011 9995
      3010 10043 3030 10042 3030 9999

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 7:24 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 24, 7:24 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
724 PM CDT MON MAY 24 2010

.UPDATE...
INCREASE SHORT TERM POPS.

&&

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER THE WESTERN HALF
OF THE CWA. HAVE INCREASED POPS FOR THE NEXT FEW HOURS WHEN EXPECT
ACTIVITY TO DECREASE WITH LOSS OF HEATING. HAVE ALSO ADJUSTD GRIDS
TO ACCOUNT FOR OBSEVATIONAL TRENDS.

&&

.PREV DISCUSSION... /ISSUED 642 PM CDT MON MAY 24 2010/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
PREVAILING VFR CONDITIONS WILL CONTINUE UNTIL NEAR MIDNIGHT WHEN
MVFR CIGS ARE FORECAST TO DEVELOP ALONG THE I-35 CORRIDOR. AT
KDRT...SCATTERED SHOWERS WILL MOVE NORTH AROUND THE TERMINAL
OVERNIGHT WITH THUNDERSTORMS POSSIBLE BETWEEN 02-06Z. MVFR CIGS
ARE FORECAST AT KDRT OVERNIGHT...WITH BRIEF IFR CONDITIONS
POSSIBLY ACCOMPANYING THUNDERSTORMS. IMPROVEMENT BACK TO VFR IS
FORECAST BETWEEN 15-16Z TUESDAY. A MODERATE SE LOW LEVEL FLOW WILL
PERSIST THROUGH THE TAF PERIOD...WITH SURFACE WIND GUSTS TO
BETWEEN 20-30 MPH THIS EVENING AND TUESDAY LATE MORNING THROUGH
AFTERNOON.

PREV DISCUSSION... /ISSUED 328 PM CDT MON MAY 24 2010/

DISCUSSION...
THE TAIL END OF THE UPPER LEVEL TROUGH MOVING NORTH ACROSS CENTRAL
HIGH PLAINS IS APPROACHING THE BIG BEND. A SOUTHERLY LOWER LEVEL
FLOW CONTINUES TO PUMP A MOIST AIRMASS INTO SOUTH CENTRAL TEXAS.
THIS HAS RESULTED IN ISOLATED SHOWERS EAST TO SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WEST. THIS TREND WILL CONTINUE THROUGH
THE EVENING AND POSSIBLY INTO THE OVERNIGHT. SOME STRONG TO SEVERE
STORMS CAN BE EXPECTED OVER THE TRANS PECOS TO SERRANIAS DEL BURRO
MOUNTAINS. SUPERCELL VECTORS TAKE THESE STORMS EAST INTO PARTS OF
THE VAL VERDE COUNTY FROM PANDALE TO LANGTRY THIS EVENING.

FOR TUESDAY INTO WEDNESDAY, THE UPPER LEVEL RIDGE AND MOISTURE
AXIS SLOWLY SHIFT WEST. EXPECT ISOLATED TO SCATTERED SHOWERS AND
AFTERNOON INTO EVENING THUNDERSTORMS AGAIN ON TUESDAY DUE TO
SUFFICIENT MOISTURE AND LIFT, THEN ISOLATED SHOWERS MAINLY ACROSS
THE RIO GRANDE PLAINS ON WEDNESDAY.

FOR THURSDAY THROUGH THE MEMORIAL DAY WEEKEND, THE UPPER LEVEL
RIDGE REMAINS OVER THE AREA WHILE SOME WEAK SURFACE RIDGING DRIFTS
INTO THE AREA FROM THE NORTHEAST. THIS LEADS TO A DRIER SUBSIDENT
AIRMASS. HOWEVER, THERE IS SOME UNCERTAINTY AS A FEW MODELS ALLOW
AN UPPER LEVEL SHEAR AXIS AND SURFACE BOUNDARY TO APPROACH THE
AREA FROM THE NORTHEAST. HAVE SLIGHT CHANCE POPS ACROSS PARTS OF
THE EAST AT TIMES DUE TO CONSISTENCY IN THOSE MODELS. ELSEWHERE,
THERE ARE NO POPS, HOWEVER, CANNOT RULE OUT AN ISOLATED SHOWER.

HAVE GONE UP TO 3 DEGREES WARMER THAN MAV LOW TEMPERATURES FOR
TONIGHT AND TUESDAY NIGHT AS EXPECTING SLIGHTLY HIGHER DEWPOINTS
THAN GUIDANCE INDICATES, OTHERWISE MAV/MEX TEMPERATURES SEEM
REASONABLE. HPC QPF GUIDANCE ALSO LOOKS GOOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  92  70  91  68 /  -   10  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  69  92  66  93  65 /  -   10  10  10  -
NEW BRAUNFELS MUNI AIRPORT     70  93  68  92  65 /  -   10  10  10  -
BURNET MUNI AIRPORT            68  89  66  90  66 /  10  10  10  10  -
DEL RIO INTL AIRPORT           72  87  70  88  72 /  40  30  20  20  10
GEORGETOWN MUNI AIRPORT        69  90  67  90  67 /  -   10  10  10  -
HONDO MUNI AIRPORT             70  88  68  91  66 /  30  20  10  10  -
SAN MARCOS MUNI AIRPORT        70  92  68  92  66 /  -   10  10  10  -
LA GRANGE - FAYETTE REGIONAL   71  91  68  91  66 /  -   10  10  10  -
SAN ANTONIO INTL AIRPORT       72  90  70  90  68 /  10  20  10  10  -
STINSON MUNI AIRPORT           72  91  69  92  67 /  10  20  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/11
Hazardous weather outlook, May 24, 2:44 PM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 PM CDT MON MAY 24 2010

TXZ171>173-184>194-202>209-217>225-228-251100-
LLANO-BURNET-WILLIAMSON-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
244 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ183-251100-
VAL VERDE-
244 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE ACROSS WESTERN
VAL VERDE COUNTY LATE THIS AFTERNOON INTO THIS EVENING. THE SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED.

In the hours before

Special weather statement, May 24, 7:56 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON MAY 24 2010

TXZ184-250145-
EDWARDS-
756 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 845
PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF ROCKSPRINGS...MOVING NORTH
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN EDWARDS COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:56 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde2 hr
May 24, 9:02 PM CDTSevere Thunderstorm WarningEWXVal Verde43 min
May 24, 9:17 PM CDTTornado WarningEWXVal Verde43 min
May 24, 10:09 PM CDTFlash Flood WarningEWXVal Verde3 hr
May 24, 10:17 PM CDTSevere Thunderstorm WarningEWXVal Verde43 min
May 24, 10:27 PM CDTTornado WarningEWXVal Verde33 min
May 24, 11:26 PM CDTSevere Thunderstorm WarningEWXVal Verde49 min
May 24, 11:39 PM CDTFlash Flood WarningEWXVal Verde3 hr
May 25, 12:41 AM CDTFlash Flood WarningEWXEdwards3 hr
May 25, 1:40 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Maverick, Val Verde110 min
May 25, 1:56 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick64 min
May 25, 2:10 AM CDTRiver Flood WarningEWXVal Verde9 hr
May 25, 2:10 AM CDTRiver Flood WarningEWXVal Verde9 hr
May 25, 2:25 AM CDTFlash Flood WarningEWXKinney, Maverick, Val Verde4 hr
May 25, 2:44 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick31 min
May 25, 3:17 AM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala58 min
May 25, 1:12 PM CDTAreal Flood AdvisoryEWXComal108 min
May 25, 5:14 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr106 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.